FLEMINGTON, NJ – The Hunterdon County Prosecutor’s Office has issued an alert to warn the public about the dangers of e-cigarettes and vaping.

Acting Hunterdon County Prosecutor Michael J. Williams, along with his Acting Chief of Detectives Frank R. Crisologo and Hunterdon County Health Department Director Karen B. DeMarco, recommend that people not use e-cigarettes or vape devices because of lung illnesses associated with their use.

E-cigarettes work by heating a liquid to produce an aerosol that users inhale into their lungs. These liquids include nicotine, flavorings, and other additives. The e-cigarettes can also be used to ingest THC, the active ingredient in marijuana. E-cigarettes are also called vapes, e-hookahs, vape pens, and electronic nicotine delivery systems (ENDS).

Sign Up for Flemington/Raritan Newsletter
Our newsletter delivers the local news that you can trust.

The Centers for Disease Control (CDC), the U.S. Food and Drug Administration (FDA), state and local health departments, and other clinical and public health partners are investigating a multistate outbreak of lung injuries associated with e-cigarette product (devices, liquids, refill pods, and/or cartridges) use.

Cases in New Jersey have been primarily reported among persons between the ages of 16 to 45 with no significant past medical history. A recent report by the CDC has confirmed 805 cases of lung injury and 12 deaths nationwide. In each case, there is reported e-cigarette product use or vaping.

“It is extremely important that we educate the public about the dangers associated with e-cigarettes and vaping,” Williams said in a press release. “The CDC has recommended that individuals refrain from using e-cigarettes if they are concerned about the specific health risks that are being reported. In addition, e-cigarette users who experience any vaping-associated symptoms (e.g., cough, shortness of breath, chest pain, nausea, vomiting, abdominal pain, fever) should immediately seek medical care.”

As part of the nationwide investigation of severe illnesses and deaths attributed to vaping, the Health Department asks medical care providers to be on alert for patients with progressive respiratory symptoms and a history of vaping.

Clinicians treating patients with significant respiratory disease potentially associated with vape products should report cases to the health department where the patient resides.

DeMarco said she’s working in partnership with the state Department of Health  “to gather more information about the severe health effects of vaping. In addition to providing patients with information about the health risks of vaping and tobacco products, the Health Department will gather information about the frequency and type of vape products used.” To date, no specific type of e-cigarette or vaping product, substance, or additive has been linked to lung disease in patients, and the investigation is on-going, she said.

For more information about the dangers of e-cigarette and vape use, visit the Hunterdon Health Department website.